MAUDE Adverse Event Report: NUVASIVE, INC. MAXCESS DECOMP PITUITARY, 2MM STR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. MAXCESS DECOMP PITUITARY, 2MM STR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1011419
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was initially reported that the pituitary's "closure was no longer effective".No adverse patient, user, or procedure impact was reported.No additional information was made available.Upon evaluation by nuvasive servicing personnel, it was found the upper jaw tip was fractured off.
 
Additional Manufacturer Narrative
The device was returned and nuvasive service personnel examined the device.Examination of the returned device identified the upper distal biting jaw had fractured off.Although a definitive cause cannot be determined, the reported event, service findings, and previous complaints of a similar nature suggest the fracture was the result of excessive forces being applied to the upper biting jaw.It is unknown if the fractured piece was removed from the patient as no additional information was received.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, and no discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.The lot met acceptance criteria upon release.Labeling review: "warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "do not implant the instruments: complications to the patient may include but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." "pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the devices and injury to the patient." "intra-operative warnings: the physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".

Brand Name
MAXCESS DECOMP PITUITARY, 2MM STR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key17280003
Report Number2031966-2023-00139
Device Sequence Number5184319
Product Code LXH
UDI-Device Identifier00887517065834
UDI-Public887517065834
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1011419
Device Lot NumberFD8211704
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2023
Initial Report FDA Received Date07/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/21/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient SexPrefer Not To Disclose